Advertisement

A high-order meshless Galerkin method for semilinear parabolic equations on spheres

  • Jens Künemund
  • Francis J. Narcowich
  • Joseph D. Ward
  • Holger WendlandEmail author
Article
  • 40 Downloads

Abstract

We describe a novel meshless Galerkin method for numerically solving semilinear parabolic equations on spheres. The new approximation method is based upon a discretization in space using spherical basis functions in a Galerkin approximation. As our spatial approximation spaces are built with spherical basis functions, they can be of arbitrary order and do not require the construction of an underlying mesh. We will establish convergence of the meshless method by adapting, to the sphere, a convergence result due to Thomée and Wahlbin. To do this requires proving new approximation results, including a novel inverse or Nikolskii inequality for spherical basis functions. We also discuss how the integrals in the Galerkin method can accurately and more efficiently be computed using a recently developed quadrature rule. These new quadrature formulas also apply to Galerkin approximations of elliptic partial differential equations on the sphere. Finally, we provide several numerical examples.

Mathematics Subject Classification

35K58 65M12 65M15 65M20 65M60 

Notes

References

  1. 1.
    Allen, S.M., Cahn, J.W.: A microscopic theory for antiphase boundary motion and its application to antiphase domain coarsing. Acta Metal. 27, 1085–1095 (1979)CrossRefGoogle Scholar
  2. 2.
    Barreira, M.R.: Numerical solution of non-linear partial differential equations on triangulated surfaces. Ph.D. Thesis, University of Sussex (2009)Google Scholar
  3. 3.
    Baxter, B.J.C., Hubbert, S.: Radial basis functions for the sphere. In: Recent Progress in Multivariate Approximation (Witten-Bommerholz, 2000), Volume 137 of International Series of Numerical Mathematics, pp. 33–47. Birkhäuser, Basel (2001)Google Scholar
  4. 4.
    Belytschko, T., Krongauz, Y., Organ, D., Fleming, M., Krysl, P.: Meshless methods: an overview and recent developments. Comput. Methods Appl. Mech. Eng. 139, 3–47 (1996)CrossRefzbMATHGoogle Scholar
  5. 5.
    Blowey, J.F., Elliott, C.M.: Curvature dependent phase boundary motion and parabolic double obstacle problems. In: Degenerate Diffusions (Minneapolis, MN, 1991), Volume 47 of IMA Volumes in Mathematics and its Applications, pp. 19–60. Springer, New York (1993)Google Scholar
  6. 6.
    Choi, Y., Jeong, D., Lee, S., Yoo, M., Kim, J.: Motion by mean curvature of curves on surfaces using the Allen–Cahn equation. Int. J. Eng. Sci. 97, 126–132 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Daubechies, I.: Ten Lectures on Wavelets. SIAM, Philadelphia (1992)CrossRefzbMATHGoogle Scholar
  8. 8.
    Fasshauer, G.: Meshfree Approximation Methods with MATLAB. World Scientific, Singapore (2007)CrossRefzbMATHGoogle Scholar
  9. 9.
    Feng, X., Prohl, A.: Numerical analysis of the Allen–Cahn equation and approximation for mean curvature flows. Numer. Math. 94(1), 33–65 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Feng, X., Hai-jun, W.: A posteriori error estimates and an adaptive finite element method for the Allen–Cahn equation and the mean curvature flow. J. Sci. Comput. 24(2), 121–146 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Flyer, N., Wright, G.: Transport schemes on a sphere using radial basis functions. J. Comput. Phys. 226, 1059–1084 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Flyer, N., Wright, G.: A radial basis function method for the shallow water equations on a sphere. Proc. R. Soc. A 465, 1949–1976 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Fuselier, E., Hangelbroek, T., Narcowich, F.J., Ward, J.D., Wright, G.B.: Kernel based quadrature on spheres and other homogeneous spaces. Numer. Math. 127(1), 57–92 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Fuselier, E.J., Hangelbroek, T., Narcowich, F.J., Ward, J.D., Wright, G.B.: Localized bases for kernel spaces on the unit sphere. SIAM J. Numer. Anal. 51, 2538–2562 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Giesl, P., Wendland, H.: Meshless collocation: error estimates with application to dynamical systems. SIAM J. Numer. Anal. 45, 1723–1741 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Hangelbroek, T., Narcowich, F.J., Ward, J.D.: Polyharmonic and related kernels on manifolds: interpolation and approximation. Found. Comput. Math. 12, 625–670 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Hesse, K., Sloan, I.H., Womersley, R.S.: Numerical integration on the sphere. In: Freeden, W., Nashed, Z.M., Sonar, T. (eds.) Handbook of Geomathematics. Springer, Berlin (2010)Google Scholar
  18. 18.
    Le Gia, Q.T.: Approximation of parabolic PDEs on spheres using spherical basis functions. Adv. Comput. Math. 22, 377–397 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Mhaskar, H.N., Narcowich, F.J., Prestin, J., Ward, J.D.: \(L^p\) bernstein estimates and approximation by spherical basis functions. Math. Comput. 79, 1647–1679 (2010)CrossRefzbMATHGoogle Scholar
  20. 20.
    Mhaskar, H.N., Narcowich, F.J., Ward, J.D.: Approximation properties of zonal function networks using scattered data on the sphere. Adv. Comput. Math. 11, 121–137 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Morton, T.M., Neamtu, M.: Error bounds for solving pseudodifferential equatons on spheres by collocation with zonal kernels. J. Approx. Theory 114, 242–268 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Müller, C.: Spherical Harmonics. Springer, Berlin (1966)CrossRefzbMATHGoogle Scholar
  23. 23.
    Narcowich, F.J., Petrushev, P., Ward, J.D.: Localized tight frames on spheres. SIAM J. Math. Anal. 38, 574–594 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Narcowich, F.J., Sun, X., Ward, J.D.: Approximaton power of RBFs and their associated SBFs: a connection. Adv. Comput. Math. 27, 107–124 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Narcowich, F.J., Sun, X., Ward, J.D., Wendland, H.: Direct and inverse Sobolev error estimates for scattered data interpolation via spherical basis functions. J. Found. Comput. Math. 7, 369–390 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Narcowich, F.J., Ward, J.D.: Scattered data interpolation on spheres: error estimates and locally supported basis functions. SIAM J. Math. Anal. 33, 1393–1410 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Narcowich, F.J., Rowe, S.T., Ward, J.D.: A novel Galerkin method for solving pdes on the sphere using highly localized kernel bases. Math. Comput. 86, 197–231 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Nikol’skiĭ, S.M.: Approximation of Functions of Several Variables and Imbedding Theorems. Springer, New York (1975). Translated from the Russian by John M. Danskin, Jr., Die Grundlehren der Mathematischen Wissenschaften, Band 205Google Scholar
  29. 29.
    Sommariva, A., Womersley, R.S.: Integration by RBF over the sphere. Applied Mathematics Report AMR05/17, U. of New South WalesGoogle Scholar
  30. 30.
    Taylor, M.E.: Partial Differential Equations III, Volume 117 of Applied Mathematical Sciences. Springer, New York (1996)CrossRefGoogle Scholar
  31. 31.
    Thomée, V.: Galerkin Finite Element Methods for Parabolic Problems, 2nd edn. Springer, Berlin (2006)zbMATHGoogle Scholar
  32. 32.
    Thomée, V., Wahlbin, L.: On Galerkin methods in semilinear parabolic problems. SIAM J. Numer. Anal. 12, 378–389 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Wendland, H.: A high-order approximation method for semilinear parabolic equations on spheres. Math. Comput. 82, 227–245 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Womersley, R.S.: Minimum energy points on the sphere \({\mathbb{S}}^2\) (2003). http://web.maths.unsw.edu.au/~rsw/Sphere/Energy/index.html. Accessed 6 June 2017
  35. 35.
    Wright, G.B.: http://math.boisestate.edu/~wright/quad_weights/. Accessed: 6 June (2017)

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  • Jens Künemund
    • 1
  • Francis J. Narcowich
    • 2
  • Joseph D. Ward
    • 2
  • Holger Wendland
    • 1
    Email author
  1. 1.Department of MathematicsUniversity of BayreuthBayreuthGermany
  2. 2.Texas A&M UniversityCollege StationUSA

Personalised recommendations